Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS North Platte, NE

June 12, 2017Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 12, 2017, 7:43 PM MDT for Sheridan County, Nebraska. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 7:43 PM MDT (01:43 UTC)
Expired
Jun 12, 2017, 8:30 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:50 PM MDTHAIL 0.885 Sw Rushville, NE
Jun 12, 7:56 PM MDTHAIL 16 Ssw Rushville, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 5:35 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WUUS53 KLBF 130143
SVRLBF
NEC161-130230-
/O.NEW.KLBF.SV.W.0029.170613T0143Z-170613T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
743 PM MDT MON JUN 12 2017

The National Weather Service in North Platte NE has issued a

* Severe Thunderstorm Warning for...
  Northern Sheridan County in the Panhandle of Nebraska...

* Until 830 PM MDT

* At 742 PM MDT, Doppler radar indicated a severe thunderstorm
  capable of producing large damaging hail up to two inches in
  diameter. This storm was located 8 miles southeast of Hay Springs,
  and moving northeast at 20 mph.

* Locations impacted include...
  Gordon, Rushville, Hay Springs, Clinton, Lone Butte, Highway 250
  crossing the Niobrara River, Intersection of Highway 87 and
  Antelope Road and Walgren Lake State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 78 and 107.
 Highway 250 between mile markers 33 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the area. Although a tornado is
not immediately likely, if one is spotted, act quickly and move to a
place of safety in a sturdy structure, such as a basement or small
interior room.

This is a dangerous storm. If you are in its path, prepare
immediately for large destructive hail capable of producing
significant damage. People outside should move to a shelter,
preferably inside a strong building and away from windows.

&&

A tornado watch remains in effect until 200 AM MDT for the Panhandle
of Nebraska.

LAT...LON 4262 10277 4289 10255 4280 10218 4247 10246
      4237 10275 4244 10275 4244 10277
TIME...MOT...LOC 0142Z 211DEG 19KT 4260 10258 

$$

JWS
1 follow-up statement
411 
WWUS53 KLBF 130203
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
803 PM MDT MON JUN 12 2017

NEC161-130230-
/O.CON.KLBF.SV.W.0029.000000T0000Z-170613T0230Z/
Sheridan NE-
803 PM MDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHERN SHERIDAN COUNTY...

At 802 PM MDT, Doppler radar indicated a severe thunderstorm capable
of producing half dollar size hail. This storm was located near
Rushville, moving northeast at 25 mph.

Locations impacted include...
Gordon, Rushville, Hay Springs, Clinton, Lone Butte, Highway 250
crossing the Niobrara River, Intersection of Highway 87 and Antelope
Road and Walgren Lake State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 78 and 107.
 Highway 250 between mile markers 33 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Although a
tornado is not immediately likely, if one is spotted, act quickly and
move to a place of safety in a sturdy structure, such as a basement
or small interior room.

This storm has a history of producing large hail. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!

Torrential rainfall is also occurring with this storm, and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 200 AM MDT for the Panhandle
of Nebraska.

LAT...LON 4262 10277 4289 10255 4280 10218 4247 10246
      4237 10275 4244 10275 4244 10277
TIME...MOT...LOC 0202Z 211DEG 20KT 4276 10244 

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:20 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 12, 5:20 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
620 PM CDT Mon Jun 12 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 228 PM CDT Mon Jun 12 2017

The main concerns in the short term period revolve around
thunderstorm potential, strong and severe, this afternoon and
evening. Latest satellite imagery shows sky cover eroding in
northeast CO to southwest NEB. Surface dew points at the top of
the hour range from the lower 60s to around 70, highest towards
south central NEB.

Latest SPC mesoanalysis shows strong instability with MLCAPE in
excess of 3000 J/kg from northeast CO and across the southern
Sandhills. There is some MLCIN. Soundings show an environment
featuring an elevated mixed layer over southwest NEB that is
providing some convective inhibition, especially farther east
across southwest NEB towards central NEB. Steep mid-level lapse
rates (700-500 hPa) are in place as well. Deep layer vertical
wind shear ranging near 40-50 kts and 200-250 m2/s-2 0-3 km SRH
upstream/far western portion of the CWA that show an environment
with potential for supercells. While there is some range with
solutions in hi-res guidance (comparing the SPC SSEO 00Z cycle,
flavors of wrf, HRRR, and HRRR experimental), a signal for
development in northeast CO/southern Panhandle into southwest NEB
is there. While they generally show storms weakening as they move
into southwest NEB, we are not completely confident with this
given instability and if storms have supercell features. As such,
the greatest uncertainty for storm develop/potential is in
southwest NEB. Current thinking also is this would be the most
likely area for more discrete storms given environment setup and
based on hi-res guidance. Thus the best chances for thunderstorms
and precip rest of today and tonight are along west and north of
a line from Grant to Ogallala to Mullen to Ainsworth. Elsewhere,
guidance have been fairly consistent with respect to northwest
NEB and t-storm chances haven't changed much. Continue to think
storms/MCS will affect portions of northwest NEB this evening.
Overall, threats for storms include all hazards (large hail,
damaging winds, tornadoes). Though the best tornado potential
appears just outside the forecast area to the west this afternoon
and early evening, will continue to monitor as the day evolves.

Tomorrow, predominantly dry conditions will prevail though there
is potential for thunderstorm, mainly along and east of Highway
281. Near to slightly above normal highs will prevail tomorrow,
not that different from today.

.LONG TERM...(Tuesday night through Monday)
Issued at 228 PM CDT Mon Jun 12 2017

A few thunderstorms will be possible Tuesday evening across Boyd,
Holt, Garfield, and Wheeler Counties, some may be strong to severe
as a negatively tilted trough swings through the region. The best
moisture will be ahead of a cold front in eastern Nebraska by the
time the storms fire so whether or not our eastern counties see any
stronger activity will depend on the timing of this feature. There
is certainly enough shear and instability to support a stronger
storm or two.

Swift zonal flow takes over on Wednesday behind the exiting upper
low. We should not see any rain Wednesday through Friday. The next
chance will be this weekend as another system moves across the
northern tier of the US. Temperatures will dive back toward normal
and remain there for the week with highs in the 80s to near 90
across the south.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 620 PM CDT Mon Jun 12 2017

The extreme instability and severe thunderstorm threat should end
across Wrn Neb around 06z. Redevelopment is expected 21z-00z
Tuesday across ern Holt and Boyd counties. Otherwise VFR is
expected.

&&

.FIRE WEATHER...
Issued at 228 PM CDT Mon Jun 12 2017

Elevated fire weather conditions are expected tomorrow. Dry air
will move in and prevail across western Nebraska with afternoon
minimum relative humidity falling to 15 to 20 percent across
western Nebraska. Winds, however, are a limiting factor and will
be westerly 10 to 20 mph, strongest in northwest NEB tomorrow
afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...Allen
AVIATION...CDC
FIRE WEATHER...ET
Hazardous weather outlook, Jun 12, 2:45 PM MDT, 4 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
345 PM CDT Mon Jun 12 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-132045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
345 PM CDT Mon Jun 12 2017 /245 PM MDT Mon Jun 12 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected to develop and or move northeast into
portions of the eastern Nebraska Panhandle and far western
Nebraska late this afternoon and evening. The best potential for
thunderstorms is along west and north of a line from Grant to
Ogallala to Mullen to Ainsworth.

Some thunderstorms may be severe, capable of producing very large
hail and damaging winds. A tornado is also possible, primarily in
the eastern Nebraska panhandle and extreme southwest NEB.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Additional thunderstorms are possible tomorrow afternoon across
north central Nebraska, generally along and east of Highway 281.
Some storms may be strong or severe, capable of large hail and
strong winds.

Elevated fire weather conditions are expected Tuesday mainly in
the eastern Nebraska panhandle due to the combination of westerly
winds 10 to 20 MPH, low humidity 15 to 20 percent, and warm
temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late afternoon and evening,
primarily west of a line from Ogallala to Valentine.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Special weather statement, Jun 12, 6:45 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
645 PM MDT MON JUN 12 2017

NEZ004-130130-
Sheridan NE-
645 PM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 730 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Box Butte Dam, or 18 miles southwest of Hay Springs,
moving north at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Hay Springs, White Clay, Pine Ridge, Intersection of Highway 87 and
Craven Creek Road, Metcalf State Wildlife Management Area,
Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Intersection of Highway
87 and Antelope Road and Walgren Lake State Recreation Area.

This includes Highway 20 between mile markers 74 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 200 AM MDT for the Panhandle
of Nebraska.

LAT...LON 4300 10251 4225 10269 4228 10275 4244 10275
      4244 10277 4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0045Z 189DEG 32KT 4244 10285

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:45 PM MDTSpecial Weather StatementLBFSheridan45 min
Jun 12, 6:57 PM MDTSevere Thunderstorm WarningLBFSheridan48 min
Jun 12, 8:00 PM MDTAreal Flood AdvisoryLBFSheridan60 min
Jun 12, 8:09 PM MDTSevere Thunderstorm WarningLBFSheridan51 min
Jun 12, 8:17 PM MDTSevere Thunderstorm WarningLBFSheridan58 min
Jun 12, 8:25 PM MDTSevere Thunderstorm WarningLBFSheridan29 min
Jun 12, 8:37 PM MDTTornado WarningLBFSheridan38 min
Jun 12, 9:04 PM MDTTornado WarningLBFSheridan41 min
Jun 12, 9:12 PM MDTAreal Flood AdvisoryLBFSheridan63 min
Jun 12, 9:18 PM MDTSevere Thunderstorm WarningLBFSheridan42 min
Jun 12, 9:44 PM MDTTornado WarningLBFCherry, Sheridan46 min
Jun 12, 9:54 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan66 min
Jun 12, 10:27 PM MDTTornado WarningLBFCherry48 min
Jun 12, 10:56 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Jun 13, 8:41 AM MDTRiver Flood WarningLBFGarden, Keith5 days
Jun 13, 2:16 PM MDTSpecial Weather StatementLBFKeya Paha44 min
Jun 13, 2:42 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Rock48 min
Jun 13, 2:47 PM MDTSevere Thunderstorm WarningLBFKeya Paha, Rock43 min
Jun 13, 3:03 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer42 min
Jun 13, 3:25 PM MDTSevere Thunderstorm WarningLBFBrown, Rock35 min
Jun 13, 3:27 PM MDTTornado WarningLBFBrown, Rock36 min
Jun 13, 3:28 PM MDTSevere Thunderstorm WarningLBFBoyd, Keya Paha10 min
Jun 13, 3:32 PM MDTTornado WarningLBFBoyd, Keya Paha8 min
Jun 13, 3:43 PM MDTSevere Thunderstorm WarningLBFBlaine, Loup, Rock30 min
Jun 13, 3:45 PM MDTTornado WarningLBFBoyd, Holt, Keya Paha, Rock32 min
Jun 13, 3:55 PM MDTTornado WarningLBFHolt, Rock38 min
Jun 13, 4:07 PM MDTSevere Thunderstorm WarningLBFHolt, Rock38 min
Jun 13, 4:25 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt50 min
Jun 13, 4:35 PM MDTSevere Thunderstorm WarningLBFHolt, Rock30 min
Jun 13, 4:54 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt31 min
Jun 13, 5:26 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt19 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.